Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome Probably Induced by a Lamotrigine–Ginseng Drug Interaction

@article{Myers2015DrugRW,
  title={Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome Probably Induced by a Lamotrigine–Ginseng Drug Interaction},
  author={Amy P Myers and T. A. Watson and Stephen B Strock},
  journal={Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy},
  year={2015},
  volume={35}
}
The likelihood of a drug reaction with lamotrigine is increased by dose escalation that is too rapid or drug interactions that increase the concentration of lamotrigine. There is a well‐documented interaction between valproic acid and lamotrigine in which lamotrigine levels are increased, subsequently increasing the risk of a drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. This syndrome is characterized by fever, lymphadenopathy, diffuse maculopapular rash, multivisceral… 

Itching Skin Rash during Valproic Acid Therapy in Co-Administration with Silodosin: a Case Report and Review of Literature

Clinicians’ attention is drawn on the significant risk of pharmacokinetic interaction in patients undergoing multiple treatments for different diseases as well as the pharmacologic mechanisms underlying the onset of this adverse drug reaction are discussed in detail.

Critical evaluation of causality assessment of herb–drug interactions in patients

Assessment of the severity of adverse drug reactions (ADRs) due to herb–drug interactions (HDI) in patients taking herbs and prescribed medications found HDI occurred in patients resulting in clinical ADRs with different severity.

Safety evidence on the administration of Fucus vesiculosus L. (bladderwrack) extract and lamotrigine: data from pharmacokinetic studies in the rat

No significant clinical impact is expected from the administration of F. vesiculosus dietary supplements and LTG, and the repeated pretreatment of rats significantly reduced the peak concentrations of LTG and caused a slightly decrease in the extent of systemic drug exposure.

Evaluation of the effects of Citrus aurantium (bitter orange) extract on lamotrigine pharmacokinetics: Insights from in vivo studies in rats.

Ginseng and cancer.

Ginseng has had an important place in Chinese Medicine for many of years and has been shown to be effective in reducing weakness due to cancer and its treatment, and on the other hand, ginseng may cause important drug interactions, although it is described as a relatively safe product.

Herb-Drug Interactions of Commonly Used Chinese Medicinal Herbs.

Herb–Drug Interactions: Worlds Intersect with the Patient at the Center

Reliable herb–drug information is needed, including open and respectful discussion with patients, and Cohen’s kappa found no agreement between any interaction checker and case report corpus.

[Notable Adverse Events Associated with Concomitant Use of Health Foods and Drugs Derived from the Analysis of HFNet Data on the Safety and Effectiveness of Health Foods].

The analysis revealed that symptoms of liver dysfunction were mainly reported in patients receiving high-risk drugs, such as antiepileptic, antineoplastic, antiarrhythmic, and antithrombotic drugs, concomitantly with health foods or drugs.

HDI Highlighter, The First Intelligent Tool to Screen the Literature on Herb–Drug Interactions

A reading aid tool named “HDI highlighter” is proposed to help readers to find key information in clinical studies and case reports describing herb–drug interactions to help educate patients and health professionals about the risk of herb-drug interactions.

References

SHOWING 1-10 OF 23 REFERENCES

Drug reaction with eosinophilia and systemic symptoms (DRESS): a complex interaction of drugs, viruses and the immune system.

Current concepts regarding the interaction of drugs, viruses and immune responses during this complex adverse-drug reaction are reviewed.

Fatal Toxic Epidermal Necrolysis Related to Lamotrigine Administration

Administration of lamotrigine, especially in combination with valproic acid, may lead to the development of toxic epidermal necrolysis, including TEN.

DRESS‐syndrome on sulfasalazine and naproxen treatment for juvenile idiopathic arthritis and reactivation of human herpevirus 6 in an 11‐year‐old caucasian boy

An 11‐year‐old Caucasian boy hospitalized with a skin eruption, lymphadenopathy, acute hepatitis, renal tubular involvement, haematological abnormalities and human‐herpevirus‐6 reactivation is treated with sulfasalazine and naproxen for juvenile idiopathic arthritis (JIA).

Anticonvulsant Hypersensitivity Syndrome: Implications for Pharmaceutical Care

Patients with a history of AHS and family members of the patient with AHS should be educated that they may be at increased risk for developing AHS if they use aromatic anticonvulsant drugs.

The DRESS syndrome: a literature review.

Stevens-Johnson Syndrome Due to Concomitant Use of Lamotrigine and Valproic Acid

The patient was followed up and treated in the emergency intensive care unit with intravenous fluids, antibacterial therapy, and methylprednisolone, and was considered to have made a sufficient recovery and was discharged rash appears.

Anticonvulsant hypersensitivity syndrome from addition of lamotrigine to divalproex.

The lithium dose was increased, the rash began to decrease; the fever remitted; the headache, loose stools, and pancytopenia resolved; and the aspartate transaminase and alaninetransaminase levels decreased.

Clinical Study of Lamotrigine and Valproic Acid in Patients With Epilepsy: Using a Drug Interaction to Advantage?

The effect of LTG metabolic inhibition dose–response relationship with VPA was shown to be quite variable, particularly at the highest dosage of VPA tested (1,000 mg/d), suggesting that this effect could be best applied with the support of the therapeutic drug monitoring laboratory determining plasma LTG concentrations to allow individualization of the LTG dosage.

Characteristics of liver injury in drug-induced systemic hypersensitivity reactions.

Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study

Cases of severe drug hypersensitivity, demonstrating a variable spectrum of cutaneous and systemic involvement, are reported under various names, especially drug reaction with eosinophilia and